Alert archive / Maine / Frost Advisories in 2016

Frost Advisory 2, NWS Caribou, ME

September 23, 2016Aroostook County, Piscataquis County, Somerset County, Maine

NWS Caribou, ME issued this frost advisory at Sep 23, 2016, 6:43 PM EDT for Aroostook County, Piscataquis County, Somerset County, Maine. It took effect at Sep 24, 2016, 2:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 23, 2016, 6:43 PM EDT (22:43 UTC)
In effect from
Sep 24, 2016, 2:00 AM EDT
Expired
Sep 24, 2016, 6:31 AM EDT
In force
5 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 114 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS71 KCAR 232243
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
643 PM EDT FRI SEP 23 2016

MEZ001-003-004-241200-
/O.NEW.KCAR.FR.Y.0002.160924T0600Z-160924T1200Z/
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
643 PM EDT FRI SEP 23 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY.

* TEMPERATURES...IN THE MID 30S.

* TIMING...LATE TONIGHT INTO EARLY SATURDAY MORNING.

* IMPACTS...GARDENS AND OUTDOOR POTTED PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR
GARDEN AND POTTED PLANTS MAY BE DAMAGED OR KILLED IF LEFT
UNCOVERED OR OUTDOORS RESPECTIVELY.

&&

$$

VJN
1 follow-up statement
476 
WWUS71 KCAR 241031
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
631 AM EDT SAT SEP 24 2016

MEZ001-003-004-241145-
/O.CAN.KCAR.FR.Y.0002.000000T0000Z-160924T1200Z/
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...BAKER LAKE...BILLY-JACK DEPOT...
BAXTER ST PARK...CHAMBERLAIN LAKE...CHURCHILL DAM...
MOUNT KATAHDIN
631 AM EDT SAT SEP 24 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS CANCELLED THE FROST
ADVISORY.

TEMPERATURES WILL MODERATE ABOVE FREEZING SHORTLY AFTER SUNRISE
THIS MORNING...THEREFORE THE FROST ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this frost advisory went out at Sep 23, 3:51 PM EDT, 2 hours 52 minutes earlier.

Area forecast discussion, Sep 23, 3:51 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
351 PM EDT Fri Sep 23 2016

.SYNOPSIS...
After a messy start to the day, conditions are improving this
aftn after the cold front, which is now pushing south across the
Gulf of Maine. Patchy frost is possible tonight and Sat night,
mainly in the North Woods. The weekend will be dry with a mix of
sun and clouds, and this will persist into Monday. The next rain
event looks to be Tues into Tues night, with clearing for the
latter half of the week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As skies have begun to clear up north, temps in the northern part
of the CWA have actually increased post-cold front. However, this
will be short-lived, and a significant drop in temps is expected
overnight. Patchy frost is likely in the North Woods tonight, and
it may extend east toward the St. John Valley and northeastern
Aroostook. However, did back off on the frost a touch and bumped
up expected lows by a degree or two up north due to very strong
925mb winds and possible patchy cloud cover, both of which could
act to limit inversion strength, decoupling, and decrease in the
winds. Valleys and other protected locations stand the best chance
of decoupling and having temps drop low enough for frost.

The frost potential was the most challenging part of the forecast,
and will need to be monitored closely. Temps will be a good deal
cooler than normal tonight thru Sat. Lows will range from mid-30s
in the North Woods to the mid-40s at the coast, and highs Sat will
be from the low 50s up north to the low 60s Downeast. Otherwise,
high pres building in from Canada should bring dry weather and
partly to mostly sunny skies to the state.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
Broad cyclonic flow over the state for this period with northwest
flow firmly established. Temperatures will run below average with
850mb temps running close to freezing for most of this period.
Saturday night will be cold again with lows down into the 30s and
low 40s. It could be colder but it looks like a low-level stratus
deck with advect in across the region capping radiational cooling.
Sunday that low level stratus deck will remain in place across the
north, with partly cloudy skies closer to the coast on Sunday. It
will be a brisk day though with gusty northwest winds dropping the
wind chill down into the 40s north and 50s Downeast. There could
be a few sprinkles across the Northwoods and the County during the
afternoon, but it will remain mostly dry. Another cold night on
Sunday night with clouds diminishing in area coverage. This should
allow some Northern locations to get down into the lower 30s with
upper 30s across Interior Downeast and the Penobscot valley
region. Monday looks like a nice fall day with shortwave ridging
at all levels developing. High clouds will be streaming in towards
the end of the day with highs rebounding back towards normal.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Ridging across the area will bring a mostly clear and tranquil night
Monday night with some patchy valley fog likely by early Tuesday
morning. Our focus will then be on a rapidly approaching occlusion
running out ahead of a low in the great lakes. Clouds will increase
Tuesday morning and a band of rain will likely cross the area during
the midday and afternoon. However, the latest ECMWF has the front
moving through earlier in the day Tuesday so the timing remains
uncertain. The occlusion may slow down as it reaches the eastern
part of our region on Wednesday. This could prolong rainfall in
eastern areas on Wednesday. Otherwise, Wednesday will be cloudy to
partly sunny following the frontal passage. A large ridge of high
pressure is then expected to build into the area going into the
latter part of the week. This should bring mostly sunny and dry
weather Thursday, Friday, and possibly into the weekend.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: After a very challenging environment with low stratus,
rain, and mist playing havoc with TAFs for much of the day, dry
air moving in is leading to improvement at all sites. A few sites
are still holding on to MVFR CIGs as of publication time, but all
sites are expected to shift to VFR conditions by the evening.
Anticipate VFR conditions at all sites thru Sat evening.

SHORT TERM: Some MVFR cigs possible across the northern TAF sites
on Sunday afternoon, but no impacts to KBHB/KBGR. Winds could be
gusty on Sunday afternoon out of the northwest, but gusts will
remain below 25mph. Monday looks to be an excellent aviation day.

&&

.MARINE...
NEAR TERM: N-NW'ly winds will remain a bit elevated early tonight
as cooler air filters in behind the recent front. Wind gusts may
exceed 20kts at times, but based on 925mb winds, expect gusts to
remain below SCA limits. Conditions calm down later tonight into
Sat.

SHORT TERM: Winds will be offshore Saturday night through Sunday
night with gusty NW winds. Gusts should remain below 20kts
through the period, with waves building close to 5 feet across the
outer portions of zone 051 and 051 on Sunday. Winds will subside
along with seas during the day on Monday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Kredensor
Short Term...Dumont
Long Term...Bloomer
Aviation...Kredensor/Dumont
Marine...Kredensor/Dumont
Hazardous weather outlook, Sep 23, 3:46 AM EDT, 14 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
346 AM EDT FRI SEP 23 2016

MEZ001>006-240800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
346 AM EDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FROST IS EXPECTED BY EARLY SATURDAY MORNING ESPECIALLY FOR
THE LOW LYING AND SHELTERED AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ052-MEZ010-011-015>017-029>032-240800-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
346 AM EDT FRI SEP 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...COASTAL DOWNEAST MAINE...EAST CENTRAL MAINE...EASTERN
MAINE...INTERIOR DOWNEAST MAINE AND NORTH CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

HEWITT

Nearby

Frost Advisories in Maine, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.